Drugs and Pupillary Interaction In Contact Lens Practice
BY JULIE A. SCHORNACK, OD, MED
Some prescribed and over-the-counter pharmaceuticals can alter normal pupil size. The most common medication-related pupillary side effect is pupillary dilation. Common categories of drugs implicated in pupillary dilation are central nervous system stimulants, anti-cholinergics, antihistamines, anti-depressants and phenothiazines. These widely prescribed medications appear daily among contact lens wearers.
Altered pupil size in lens wearers may impact us in a variety of ways. When prescribing gas permeable (GP) lenses, pupil size often determines the optic zone size of the contact lens. A pharmaceutical agent that dilates the pupil may cause new or increased complaints of flare and glare with lens wear. These complaints can especially bother the patient if the pupil dilates to larger than the optic zone and expands into peripheral curves. The pupil dilation that occurs with some of these medications can manifest in varying degrees. Sometimes the magnitude of pupillary dilation makes it difficult to achieve comfortable vision with GP lenses.
Pupil dilation can pose problems with lens designs whose visual performance depends on a stable pupil size. Many bifocal designs fall into this category. In GP bifocal lenses, pupil size in ambient illumination often determines the placement or size of the reading segment. Pupil size alterations or instability resulting from drug ingestion can compromise the performance of many of these lenses.
For soft bifocal lens designs, increased pupil dilation could cause positive or detrimental effects on vision based on the specific design. With aspheric lens designs, the add effect may increase as the pupil dilates and the patient gains access to more peripheral portions of the contact lens. In other designs, a larger pupil might overwhelm a smaller bifocal area and put a majority of the pupil into the distance correction area of the lens, which could decrease the performance.
Though pupil dilation seems to be a more common side effect from medications, you must also consider medications that cause pupillary miosis, such as opiates and anti-cholinesterases. Codeine is the most common opiate to cause miotic effects. Anticholines-terases usually appear in patients accidentally through exposure to certain categories of insecticides. In any event, contact lens designs that depend on pupil size would suffer similar decreases in visual performance from medication-mediated miosis as with drug-induced papillary dilation effects.
A large age range of patients use scopolamine to counteract the effects of motion sickness. A skin patch delivers this medication and can result in direct finger-to-eye introduction of the drug, which exaggerates pupillary dilation. Question patients about the time course involved with visual complaints associated with pupil dilation with scopolamine to determine the root of the problem. Educate your scopolamine-using travelers about the pupillary side effects and the impact it may have on lens performance.
Over the last several years, we have also noted a meteoric rise in the prescription of anti-anxiety and anti-depressant medications, which are also prescribed across large age ranges and will impact your contact lens-wearing population. In addition, stimulants that are classically prescribed for attention deficit disorders show pronounced pupil dilation effects. It is not uncommon for school-age children to have one or more of these medications on their drug list. You should also proactively educate these patients about pupillary side effects of these common medications.
Dr. Schornack is the Assistant Dean of Clinical Education and serves in the Cornea and Contact Lens Service at the Southern California College of Optometry.